Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 16, 2021Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 16, 2021, 7:06 PM MDT for Salt Lake County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 7:06 PM MDT (01:06 UTC)
Expired
Jul 16, 2021, 7:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS85 KSLC 170106
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT Fri Jul 16 2021
 
UTZ104-105-110-170145-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
706 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE...
SOUTHEASTERN DAVIS AND SOUTHWESTERN MORGAN COUNTIES UNTIL 745 PM
MDT...

At 705 PM MDT, National Weather Service Doppler radar indicated 
strong outflow winds near Woods Cross, or near Bountiful...moving 
southeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Murray, Bountiful, Taylorsville,
Holladay, South Salt Lake, North Salt Lake, Centerville, Woods Cross,
West Bountiful, Millcreek, Kearns, Salt Lake City International
Airport, Mount Olympus, Magna, East Millcreek, Canyon Rim, Cottonwood
West and Emigration Canyon.

This includes the following highways...
 Interstate 15 between mile markers 301 and 320.
 Interstate 80 in Utah between mile markers 108 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4099 11174 4067 11179 4066 11180 4064 11205
      4083 11217
TIME...MOT...LOC 0105Z 290DEG 20KT 4086 11200 

$$

Woodward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:44 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 3:44 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Fri Jul 16 2021

.SYNOPSIS...Monsoonal moisture will linger across central and
southern Utah through Friday. High pressure will bring a drying
and slight warming trend heading into the weekend. A more robust
moisture surge is expected across the area next week.

&&

.SHORT TERM (Through 12Z Monday)...An axis of lingering moisture
across western Utah and eastern Nevada, characterized by dew
points in the upper 40s to lower 50s, is helping to fuel
scattered showers and thunderstorms this afternoon. Locally very
heavy rain has been observed across portions of south central Utah
this afternoon, however this activity should wane as the afternoon
wears on given the limited available instability and increasing
stabilizing effect of cold pool associated with this convection.
Meanwhile convection which fired along the UT/NV border is slowly
spreading eastward, and should persist through the afternoon and
possibly early evening. Strong downburst winds will be the primary
threat across northwest and west central Utah, while locally
heavy rain will be possible into southwest Utah where moisture is
a bit better.

Mid level ridging centered across the Desert Southwest is
forecast to amplify through the short term, as the center of the
ridge drifts northward along the UT/CO border. Rising heights and
warming aloft will act to stabilize the airmass across the
forecast area Saturday, although lingering moisture/instability
will maintain a threat for terrain driven convention over favored
areas such as the western Uintas. This ridging will also allow for
a slight warming trend most pronounced across northern Utah, as
max temps reach the 100F mark along the Wasatch Front by Sunday.
As the ridge drifts northward moisture is expected to spread back
into southern Utah later Sunday afternoon into Sunday evening
bringing an increased chance for showers and thunderstorms.

.LONG TERM (After 12Z Monday)...Model guidance is in good
agreement through the long term keeping the center of the mid
level ridge just east of the forecast area through much of next
week. This would allow moisture to spread across much of the
forecast area resulting in an increased threat for showers and
thunderstorms. NBM guidance handles this well and have leaned
heavily toward this idea.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Northwest winds will persist into early evening before
switching back to the southeast by 04Z. There is a 20 percent
chance the terminal is impacted by outflow from showers and
thunderstorms in the vicinity of the terminal during the 00-03Z
timeframe.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered to broken mid and high
clouds are expected with isolated to scattered showers and
thunderstorms through 04Z. Dry conditions are expected after with
decreasing clouds.

&&

.FIRE WEATHER...High pressure aloft will expand across the region
during the upcoming weekend. This will bring a drying and slight
warming trend, with lingering moisture maintaining a slight chance
of showers and thunderstorms mainly over the higher terrain. By
Monday monsoonal moisture is expected to spread back northward
into the region bringing a better chance for showers and
thunderstorms, as well as slightly cooler temperatures and higher
RH values.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 16, 4:09 AM MDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
409 AM MDT Fri Jul 16 2021

UTZ101>131-WYZ021-171300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
409 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and
evening. Any showers and thunderstorms will be capable of gusty
and erratic winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoonal moisture will build back into the area Sunday into early
next week. Those planning outdoor activities across southern Utah
should continue to monitor future forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 16, 4:46 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Fri Jul 16 2021

UTZ115-116-162330-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
446 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLARD COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Delta...moving northeast at
20 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Delta, Hinckley, Abraham, Greenwood, Mc Cornick, Sutherland and
Sugarville.

This includes the following highways...
 US Route 6 between mile markers 61 and 94.
 US Route 50 between mile markers 90 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 11283 3930 11312 3956 11263 3913 11226
TIME...MOT...LOC 2245Z 237DEG 17KT 3920 11282

Woodward
Local storm report, Jul 16, 5:28 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     14 SW DUGWAY            40.12N 112.95W
07/16/2021  M70 MPH          TOOELE             UT   MESONET

            MESONET STATION DPG06 14.0 SW DUGWAY
            (DUGWAY).

0449 PM     TSTM WND GST     5 NE BLACK ROCK         38.77N 112.91W
07/16/2021  M66 MPH          MILLARD            UT   MESONET

            MESONET STATION UP094 4.8 NE BLACK ROCK
            (UPR).

&&

CHURCH
Special weather statement, Jul 16, 6:07 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
607 PM MDT Fri Jul 16 2021

UTZ104-170045-
Northern Wasatch Front UT-
607 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER AND
NORTHEASTERN DAVIS COUNTIES UNTIL 645 PM MDT...

At 607 PM MDT, National Weather Service Doppler radar indicated
strong outflow winds along a line extending from 7 miles southwest
of Hooper to 11 miles southwest of Syracuse...and moving northeast
at 20 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Layton, Farmington, Hill Air Force Base, Roy, Clearfield, Kaysville,
Syracuse, Clinton, Riverdale, Hooper, Great Salt Lake South of the
Causeway, West Haven, West Point, Sunset, Fruit Heights, West Weber
and Antelope Island State Park.

This includes Interstate 15 between mile markers 323 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4125 11208 4097 11187 4093 11218 4113 11234
TIME...MOT...LOC 0007Z 237DEG 17KT 4111 11223 4095 11216

Woodward
Special weather statement, Jul 16, 6:46 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
646 PM MDT Fri Jul 16 2021

UTZ101-103>105-108-110-170130-
Salt Lake Valley UT-Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
646 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...EASTERN BOX
ELDER...NORTH CENTRAL SALT LAKE...NORTHEASTERN DAVIS AND WEST CENTRAL
MORGAN COUNTIES UNTIL 730 PM MDT...

At 645 PM MDT, National Weather Service Doppler radar indicated
strong outflow winds along a line extending from near Hooper to
Farmington...and moving east at 15 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Ogden, Layton, Farmington, Hill Air Force Base, Roy, Clearfield,
Kaysville, Syracuse, Clinton, North Ogden, South Ogden, Centerville,
Washington Terrace, Riverdale, Hooper, South Weber, Willard,
Marriott-Slaterville, Uintah and Weber State University.

This includes the following highways...
 Interstate 15 between mile markers 321 and 357.
 Interstate 84 between mile markers 82 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4146 11195 4114 11181 4099 11174 4085 11212
      4135 11229
TIME...MOT...LOC 0045Z 276DEG 14KT 4122 11211 4096 11190

Woodward
Local storm report, Jul 16, 6:53 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DEBRIS FLOW      3 S BRYCE CYN NP        37.62N 112.16W
07/16/2021                   GARFIELD           UT   PARK/FOREST SRVC

            BRYCE CANYON REPORTS ROCKSLIDE ON WALL
            STREET SIDE OF NAVAJO LOOP AFTER A BRIEF
            HEAVY RAIN BROUGHT DOWN ROCKS AND MUD ON THE
            TRAIL LATE THIS AFTERNOON.

&&

ND
Special weather statement, Jul 16, 7:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT Fri Jul 16 2021

UTZ104-105-110-170145-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
706 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE...
SOUTHEASTERN DAVIS AND SOUTHWESTERN MORGAN COUNTIES UNTIL 745 PM
MDT...

At 705 PM MDT, National Weather Service Doppler radar indicated
strong outflow winds near Woods Cross, or near Bountiful...moving
southeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Murray, Bountiful, Taylorsville,
Holladay, South Salt Lake, North Salt Lake, Centerville, Woods Cross,
West Bountiful, Millcreek, Kearns, Salt Lake City International
Airport, Mount Olympus, Magna, East Millcreek, Canyon Rim, Cottonwood
West and Emigration Canyon.

This includes the following highways...
 Interstate 15 between mile markers 301 and 320.
 Interstate 80 in Utah between mile markers 108 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4099 11174 4067 11179 4066 11180 4064 11205
      4083 11217
TIME...MOT...LOC 0105Z 290DEG 20KT 4086 11200

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:07 PM MDTSpecial Weather StatementSLCDavis38 min
Jul 16, 6:46 PM MDTSpecial Weather StatementSLCWeber44 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.